MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD ADULT NASAL INTERFACE; CAT

FISHER & PAYKEL HEALTHCARE LTD ADULT NASAL INTERFACE; CAT
Model Number OPT842
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The opt844 interface is used to deliver humidified oxygen to patients.The opt844 consists of a lightweight delivery tube which is connected to a rigid plastic base and soft nasal prongs (nasal interface).The interface is held in place by a head strap and also includes a lanyard which is placed around the patient's neck or attached to the patient's clothing or bedding to remove the load of the breathing circuit from the patient's nares.Method: the complaint opt844 nasal cannula was not returned to fisher & paykel healthcare (f&p) for evaluation.Our investigation is thus based on the information and photograph provided by the customer, previous investigations of similar complaints, and our knowledge of the product.Result: visual inspection of the provided photograph revealed the nasal prong of the complaint cannula was broken at the headgear connection point.Furthermore, the manifold and tube was found assembled to the incorrect side.Conclusion: the damage observed is most likely due to overtightening of the head strap.The opt846 interface may have been disassembled from the manifold and tube and incorrectly reassembled by the caregiver or user.All optiflow interfaces are inspected during production for visual defects including cracks, tears, inclusions, discoloration and stretching or deformation.Any product that fails the visual inspection is disposed of.The subject cannula would have met the specification at the time of production.The setup instructions in the user instructions which accompany the opt844 nasal cannula include the following steps: - "ensure head strap clip is attached, to prevent cannula from being pulled out of the nares." - "cannula can become unattached if not used with the head strap clip." - "attach tubing clip to clothing/bedding to prevent cannula from pulling off face." the user instructions also contain the following warnings/cautions: - "do not crush or stretch tube, to prevent loss of therapy." - "failure to use the set-up described above can compromise performance and affect patient safety.".
 
Event or Problem Description
A distributor in (b)(4) reported on behalf of a healthcare facility, via a fisher & paykel healthcare (f&p) field representative the opt844 nasal cannula was damaged during patient use.There was no reported patient consequence.

Brand Name
ADULT NASAL INTERFACE
Common Device Name
CAT
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
MDR Report Key10826793
Report Number9611451-2020-01011
Device Sequence Number11044709
Product Code CAT
UDI-Device Identifier09420012432117
UDI-Public010942001243211710
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 10/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOPT842
Device Catalogue NumberOPT842
Device Lot Number2101024934
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2020
Initial Report FDA Received Date11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1